Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 208, NWS Kansas City, MO

August 31, 2018Holt County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 31, 2018, 2:13 AM CDT for Holt County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2018, 2:13 AM CDT (07:13 UTC)
Expired
Aug 31, 2018, 2:45 AM CDT
In force
32 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Holt County, MO

The radar

The Topeka radar (KTWX), 141 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 7.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-494 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

148 
WUUS53 KEAX 310713
SVREAX
MOC087-310745-
/O.NEW.KEAX.SV.W.0208.180831T0713Z-180831T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
213 AM CDT FRI AUG 31 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Holt County in northwestern Missouri...

* Until 245 AM CDT.

* At 213 AM CDT, a severe thunderstorm was located over Forest City,
  or 8 miles north of Highland, moving northeast at 15 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Oregon and Forest City. 

This includes Interstate 29 between mile markers 73 and 77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4008 9513 3994 9505 3991 9520 3994 9520
      3995 9522 3994 9523 3995 9524 3997 9528
      4001 9531
TIME...MOT...LOC 0713Z 245DEG 15KT 3998 9524 

HAIL...1.25IN
WIND...<50MPH
 
$$

Barham
1 follow-up statement
490 
WWUS53 KEAX 310737
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
237 AM CDT FRI AUG 31 2018

MOC087-310745-
/O.CON.KEAX.SV.W.0208.000000T0000Z-180831T0745Z/
Holt MO-
237 AM CDT FRI AUG 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR SOUTHEASTERN HOLT COUNTY...

At 237 AM CDT, a severe thunderstorm was located over Oregon, or 9
miles southeast of Mound City, moving northeast at 15 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Oregon and Forest City. 

This includes Interstate 29 between mile markers 73 and 77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4008 9513 3994 9505 3992 9516 4003 9525
TIME...MOT...LOC 0737Z 245DEG 15KT 4002 9512 

HAIL...1.25IN
WIND...<50MPH
 
$$

Barham

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 11:44 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 30, 11:44 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1144 PM CDT Thu Aug 30 2018

.Discussion...
Issued at 355 PM CDT THU AUG 30 2018

It's been a bit cloudy and rainy today in Kansas City, and points
south, as morning convection continued to percolate into the
afternoon hours. This appears to be the result of southwest to
northeast oriented jet, associated with a very subtle shortwave
trough embedded within the zonal flow, which has kept moisture
advection impinging on the backside of the exiting surface high
and/or the cold pool left behind be the morning storms.
Additionally, radar returns of scattered development across north
central and central Missouri provide a bit of an indication that
the convection farther south has developed a weak MCV, all of
which has allowed showers and isolated convection to persist well
into the afternoon hours.

Rest of the afternoon and evening hours will see the current round
of storms shift to the southeast with some scattered activity in its
wake through the early evening hours. Given that today's storms have
worked over environment across west central to central Missouri,
severe weather is not expected from any of the storms that might
persist into the early evening here in Missouri. However, another
round of storms will likely develop late tonight into Friday
morning, which will need careful watching early Friday morning.

Friday morning...will likely start with some stormy weather as both
operational and hi-res CAM models point at convection
redeveloping across eastern Nebraska and Iowa again late tonight
as the southwest to northeast nocturnal jet re-intensifies. It's
likely, given the prevailing flow, that much of the storm activity
early Friday morning will stay to our north, but there is a
decent enough signal to warrant keeping likely POPs in across far
north Missouri early Friday morning for any storms spreading
south from Iowa. These storms will be working into an environment
that will likely have more than 1500 J/KG of MUCAPE with 0-6KM
shear values in the 20 to 30 knot range, which may allow for
marginally severe hail and damaging winds. Additionally, with
PWATs nearing 2 inches, expect any storms Friday morning to be
very efficient rain makers; and with the recent rain across
northern Missouri lowering flood guidance values, river and/or
localized flash flooding may be an issue from the strongest of
storms, or if storms train over any one location Friday morning.
One last note; 18Z models are starting to come in and some have
significantly shifted the expected development of, and areas
affected by, the storms a bit farther north with the jet axis.
Have kept going POPs in the likely range, but later shift will
need to watch in case POPs need trimming.

Otherwise for Friday and on into the weekend, expect gusty south
winds to send our temperatures bounding back into the mid 80s to low
90s for the Friday afternoon and again Saturday. This temperature
advection will push a warm front north into Iowa Friday afternoon,
which is where convection is expected to redevelop that evening.
There might be some activity in far northern Missouri late Friday
night, but what activity is currently forecast should move northwest
quickly. Otherwise, expect the mean zonal will push a frontal
boundary, wallowing to our west, into the far northwest corner of
Missouri where it is currently expected to lay for much of the
weekend. This will provide a bit of focus for on-again-off-again
precipitation chances across northern Missouri over the weekend and
into the beginning of next work week.

&&

.Aviation...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1143 PM CDT THU AUG 30 2018

VFR conditions are expected across the Kansas City TAF locations
for next 24 hours. That said, by sunrise, an area of showers and
storms is expected to develop over northwestern Missouri and push
eastward across northern Missouri. By afternoon, another area of
thunderstorms will again move into northern Missouri. Models are
still not in agreement on the location for the second round of
storms; however, both rounds of thunderstorms could to impact
KSTJ. Southeast winds will pick up by late morning and into the
afternoon with gusts near 25 knots.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Cutter
Aviation...CDB/Otto
Hazardous weather outlook, Aug 30, 1:02 PM CDT, 13 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
102 PM CDT Thu Aug 30 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311815-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
102 PM CDT Thu Aug 30 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

 Scattered storms are ongoing across portions of the region early
 this afternoon with another round expected again tonight. Some
 storms overnight will be capable of marginally severe hail and
wind, along with heavy rain which may lead to localized flooding and
flash flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Several rounds of showers and thunderstorms capable of producing
 heavy rain are expected through the weekend. These storms will be
 capable of producing widespread 1 to 3 inches of rain with the
 chance for localized higher amounts across north-central Missouri.
 This additional rainfall on top of recent heavy rain could lead to
 flash flooding as well as river flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 31, 1:41 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
141 AM CDT FRI AUG 31 2018

KSZ102-MOZ002-011-012-310730-
Doniphan KS-Holt MO-Nodaway MO-Andrew MO-
141 AM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DONIPHAN...SOUTHEASTERN
HOLT...SOUTH CENTRAL NODAWAY AND WESTERN ANDREW COUNTIES UNTIL 230 AM
CDT...

At 140 AM CDT, Doppler radar was tracking a strong thunderstorm near
Oregon, or 8 miles east of Highland, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Savannah, Mound City, Highland, Troy, Country Club Villa, Country
Club, Oregon, Amazonia, Forest City, Fillmore, White Cloud, Big Lake,
Rosendale, Severance, Leona, Fortescue, Bigelow, Iowa Point and
Fanning.

This includes the following highways...
 Interstate 29 between mile markers 52 and 83.
 Interstate 229 between mile markers 10 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4007 9539 4010 9539 4020 9486 3983 9475
      3982 9487 3981 9488 3974 9534 4000 9534
      4000 9531 4003 9535 4003 9540 4006 9542
TIME...MOT...LOC 0640Z 251DEG 21KT 3990 9512

Barham
Special weather statement, Aug 31, 1:56 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
156 AM CDT FRI AUG 31 2018

KSZ025-310745-
Atchison KS-
156 AM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON COUNTY UNTIL 245 AM
CDT...

At 156 AM CDT, Doppler radar was tracking a strong thunderstorm near
Muscotah, or 9 miles south of Horton, moving northeast at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Atchison, Effingham, Lancaster, Muscotah, Farmington, Huron, Potter,
Cummings and Arrington.

LAT...LON 3958 9556 3965 9533 3965 9527 3942 9513
      3942 9552 3955 9557
TIME...MOT...LOC 0656Z 246DEG 15KT 3952 9548

Barham

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 1:41 AM CDTSpecial Weather StatementEAXAndrew, Holt49 min
Aug 31, 1:49 AM CDTSevere Thunderstorm WarningEAXHolt26 min
Aug 31, 2:44 AM CDTSpecial Weather StatementEAXAndrew46 min
Aug 31, 3:01 AM CDTSevere Thunderstorm WarningEAXBuchanan29 min
Aug 31, 3:19 AM CDTSpecial Weather StatementEAXDaviess, Harrison41 min
Aug 31, 3:27 AM CDTSpecial Weather StatementEAXAndrew, DeKalb48 min
Aug 31, 4:51 AM CDTSpecial Weather StatementEAXGentry24 min
Aug 31, 5:30 AM CDTSpecial Weather StatementEAXDaviess45 min
Aug 31, 6:15 AM CDTSpecial Weather StatementEAXRay45 min
Aug 31, 6:21 AM CDTSpecial Weather StatementEAXCarroll39 min
Aug 31, 6:50 AM CDTSpecial Weather StatementEAXLafayette, Saline40 min
Aug 31, 7:06 AM CDTSpecial Weather StatementEAXJohnson39 min
Aug 31, 7:55 AM CDTAreal Flood AdvisoryEAXCaldwell, Daviess, Grundy, Harrison, Livingston3 hr
Aug 31, 8:36 AM CDTAreal Flood AdvisoryEAXCarroll, Ray3 hr
Aug 31, 8:46 AM CDTSpecial Weather StatementEAXCass29 min
Aug 31, 9:07 AM CDTFlash Flood WarningEAXCarroll6 hr
Aug 31, 10:01 AM CDTRiver Flood WarningEAXCarroll68 hr
Aug 31, 10:07 AM CDTAreal Flood AdvisoryEAXLafayette, Saline3 hr
Aug 31, 11:45 AM CDTSpecial Weather StatementEAXJohnson30 min
Aug 31, 12:49 PM CDTSpecial Weather StatementEAXPettis26 min
Aug 31, 12:59 PM CDTSevere Thunderstorm WarningEAXJohnson, Pettis31 min
Aug 31, 1:05 PM CDTAreal Flood AdvisoryEAXCarroll, Chariton, Cooper, Howard, Saline3 hr
Aug 31, 3:01 PM CDTAreal Flood WarningEAXCarroll24 hr
Aug 31, 4:02 PM CDTSpecial Weather StatementEAXCaldwell, Clinton43 min
Aug 31, 4:50 PM CDTSpecial Weather StatementEAXCarroll40 min
Aug 31, 5:42 PM CDTSpecial Weather StatementEAXCarroll, Saline48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.